Exogenous hyperthyroidism may occur due to intentional or accidental ingestion of thyroid hormone. Examples of exogenous hyperthyroidism cases include thyroid cancer patients prescribed thyroxine to suppress tumor growth, patients with goiter prescribed high doses of thyroid hormone, and patients who take excessive doses to treat obesity, depression, or infertility. Children are particularly at risk for accidental overdose. Accidental overdose has been reported in people taking weight-loss supplements that contain T3 and T4.
Exogenous hyperthyroidism can lead to bone loss and cardiac dysfunction, including arrhythmia, heart failure, and myocardial infarction. It typically presents with signs and symptoms of thyrotoxicosis, including weight loss, palpitations, anxiety, increased frequency of bowel movements, and shortness of breath.
ICD10CM: E05.40 – Thyrotoxicosis factitia without thyrotoxic crisis or storm
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.